[Skip to Content]
[Skip to Content Landing]
Article
December 1992

Aminoglycoside Toxicity: A Comment-Reply

Author Affiliations

Baltimore, Md
Charlottesville, Va

Arch Ophthalmol. 1992;110(12):1683. doi:10.1001/archopht.1992.01080240020008
Abstract

In Reply.  —We would like to thank Dr Ben-nun for his interest in our article. He is correct that the vast majority of patients in our survey were treated with other intravitreous drugs in addition to aminoglycosides. However, there are several reasons why we believe that the aminoglycosides were responsible for the macular infarctions. First, while a wide variety of antibiotics were used in the cases reported in our survey, the only medications that they all had in common were aminoglycosides. Second, since we reported the occurrence of macular infarction after intravitreous injection of therapeutic doses of antibiotics,1 we have been made aware of numerous anecdotal cases of macular infarction, and in each case, an aminoglycoside was used. Third, in primates, intravitreous injection of gentamicin can cause macular infarction,2 while intravitreous injection of large doses of other antibiotics, including cefazolin and ceftazidime, does not cause any vascular nonperfusion.

First Page Preview View Large
First page PDF preview
First page PDF preview
×